Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@doorman

Thinking of getting off .75 mg. Effexor XR. I will be seeing a Psy. in a couple of weeks. Will use the 5-10% reduction you mentioned. Counting beads. Is that 5-10% weekly? Monthly?

Jump to this post

Actually, I’m thinking of using a micro scale……much more accurate. Should I reduce every two weeks? Once a month? I know I should go slow, but how slow? Only been on .75 mg. Effexor for two months. I hate it. I want off.

REPLY

Sorry if this has been posted before. I’m new here.

REPLY
@doorman

Thinking of getting off .75 mg. Effexor XR. I will be seeing a Psy. in a couple of weeks. Will use the 5-10% reduction you mentioned. Counting beads. Is that 5-10% weekly? Monthly?

Jump to this post

@doorman
That’s a difficult question since people react differently. Some people do every 2 weeks, others 4 weeks some 6 weeks. You might try reducing every 2 weeks and if any withdrawal symptoms happen try 3-4 week intervals. It’s such an individual thing. Just remember there’s really no such thing as too slow but too fast is miserable at best.
If possible a Compounding Pharmacy is the best alternative since measurements will be exact.
Good luck,
Jake

REPLY
@jakedduck1

@doorman
That’s a difficult question since people react differently. Some people do every 2 weeks, others 4 weeks some 6 weeks. You might try reducing every 2 weeks and if any withdrawal symptoms happen try 3-4 week intervals. It’s such an individual thing. Just remember there’s really no such thing as too slow but too fast is miserable at best.
If possible a Compounding Pharmacy is the best alternative since measurements will be exact.
Good luck,
Jake

Jump to this post

Thank you!

REPLY
@doorman

Sorry if this has been posted before. I’m new here.

Jump to this post

@doorman
Always feel free to ask any questions you wish. The scale is a good idea if it's sensitive enough. Since you've been on it for such a short time and a low dose you might be able to reduce quicker.
Jake

REPLY
@zapped

@ brightwings I was initially on 150 mg and stepped down to 75mg for two weeks without a big deal, then am at 37,5 for another two weeks, then off and it went straight to Hell, then back on 37,5 for about 4 months now and stopped by my new Psychiatrist recommendation to “just stop” since the 10th of October this month. Thank you for the additional suggestions too. =)

Jump to this post

@zapped
Since you stopped how are you doing? Any withdrawal symptoms?
Jake

REPLY
@jakedduck1

@doorman
Always feel free to ask any questions you wish. The scale is a good idea if it's sensitive enough. Since you've been on it for such a short time and a low dose you might be able to reduce quicker.
Jake

Jump to this post

Just a small math tapering question……I’m not counting beads in my Effexor XR capsule. This method will not work as the beads are different sizes and numbers. But I am weighing the beads…correct? I will weigh a bunch and use the average weight. Which means a particular weight corresponds with a certain number of milligrams, correct? So I will be taking the 5-10% off the weight in grams…..I hope that’s right. I hope this is not too confusing!

REPLY
@doorman

Just a small math tapering question……I’m not counting beads in my Effexor XR capsule. This method will not work as the beads are different sizes and numbers. But I am weighing the beads…correct? I will weigh a bunch and use the average weight. Which means a particular weight corresponds with a certain number of milligrams, correct? So I will be taking the 5-10% off the weight in grams…..I hope that’s right. I hope this is not too confusing!

Jump to this post

@doorman
Good morning Doorman,
The first mistake of the day you made was to ask me a math question, lol
I'm far from a math expert so I'd talk to a pharmacist. Although I wouldn't be surprised if they aren't much help. They may think of any advice as a potential liability issue.
Are you going to crush the beads into a powder? I think your new dose would be 0.0675g, is that right? If so does your scale measure such a small amount. Have you considered stepping down to 37.5mg just to see how it goes?
Jake

REPLY
@jakedduck1

@doorman
Good morning Doorman,
The first mistake of the day you made was to ask me a math question, lol
I'm far from a math expert so I'd talk to a pharmacist. Although I wouldn't be surprised if they aren't much help. They may think of any advice as a potential liability issue.
Are you going to crush the beads into a powder? I think your new dose would be 0.0675g, is that right? If so does your scale measure such a small amount. Have you considered stepping down to 37.5mg just to see how it goes?
Jake

Jump to this post

I was not thinking of crushing the beads. They have a timed release coating that would be compromised. I thought it would be a matter of weight, depending on how much , for example, 75 beads weigh. Don’t know if the scale will work….just bought it on Amazon. As far as 37.5, I’ll talk to my Psychiatrist on Nov. 8. Ps…..I also hate math!

REPLY
@doorman

I was not thinking of crushing the beads. They have a timed release coating that would be compromised. I thought it would be a matter of weight, depending on how much , for example, 75 beads weigh. Don’t know if the scale will work….just bought it on Amazon. As far as 37.5, I’ll talk to my Psychiatrist on Nov. 8. Ps…..I also hate math!

Jump to this post

@doorman I also hate math. 😀

REPLY

I reinstated just shy of 6 months. The withdrawal was too hard on me and on my family. I had started self medicating with 2 or 3 mg of ambien in the early afternoon just to hold off my symptoms and scared myself by doing that. I would rather take an AD than become a drug abuser. I had a NP tell me he didn't think I was experiencing withdrawal and that I should start taking a mood stabilizer called vraylar. And to just stop taking the effexor I had restarted at 75 mg. I read the pkg insert and decided not to take a medication that is indicated for schizophrenia and bipolar given to me bysome nitwit who had free samples. So today I saw a psychiatrist who suggested 150 mg of effexor xr instead of 75 mg because 75 isn't enough for most people. And said I am probably not bipolar and for sure not schizophrenic. He said if my goal is to get off the medication or switch to something else, that would be my decision but I would need a much slower supervised taper. We agreed to get me stable on effexor for now. I have suffered so much in the past six months and worse I caused my elderly parents great concern, as well as my husband. I was in a great deal of denial saying I was ok with my taper and I apologize for giving anyone here false hope or bad advice. It was a matter of ego and I learned my lesson. You know what they say, pride goeth before the fall.
Wishing everyone well on this journey.

REPLY
@sandij

I reinstated just shy of 6 months. The withdrawal was too hard on me and on my family. I had started self medicating with 2 or 3 mg of ambien in the early afternoon just to hold off my symptoms and scared myself by doing that. I would rather take an AD than become a drug abuser. I had a NP tell me he didn't think I was experiencing withdrawal and that I should start taking a mood stabilizer called vraylar. And to just stop taking the effexor I had restarted at 75 mg. I read the pkg insert and decided not to take a medication that is indicated for schizophrenia and bipolar given to me bysome nitwit who had free samples. So today I saw a psychiatrist who suggested 150 mg of effexor xr instead of 75 mg because 75 isn't enough for most people. And said I am probably not bipolar and for sure not schizophrenic. He said if my goal is to get off the medication or switch to something else, that would be my decision but I would need a much slower supervised taper. We agreed to get me stable on effexor for now. I have suffered so much in the past six months and worse I caused my elderly parents great concern, as well as my husband. I was in a great deal of denial saying I was ok with my taper and I apologize for giving anyone here false hope or bad advice. It was a matter of ego and I learned my lesson. You know what they say, pride goeth before the fall.
Wishing everyone well on this journey.

Jump to this post

Sandi–Getting off Effexor is HARD! My last dose after tapering over two+ months from a 25mg tablet was 4/14/18–I still am struggling with the withdrawal effects!

You tried really hard. You figured out this attempt is not working. You've got a plan to deal with the now. You might try again later. "Better to have tried and failed, than never to have tried at all." Others on here have gone back to the drawing board; we're all trying to figure out how to get off this stuff. Hope you are feeling better soon.

REPLY
Please sign in or register to post a reply.